MAUDE Adverse Event Report: COVIDIEN VISTEC; GAUZE/SPONGE, INTERNAL, X-RAY DETECTABLE

COVIDIEN VISTEC; GAUZE/SPONGE, INTERNAL, X-RAY DETECTABLE
Model Number 7318
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is currently underway.Upon completion, the results will be forwarded.
 
Event or Problem Description
The customer reported that during a head <(>&<)> neck procedure, the device was not intact, leaving sponge particles in the patient's surgical wound.The customer further reports that there was no patient injury.
 
Additional Manufacturer Narrative
The lot number was provided and the device history record (dhr) was reviewed indicating that the product was released accomplishing all quality standards.As part of our manufacturing process, all dhrs are reviewed and approved by quality, prior to release of product.Because a sample was not returned, we were unable to perform a thorough follow up investigation to include functional and visual evaluations to confirm the reported issue.However, when linting is present, it is typically a failure of the tentering process which occurs prior to the conversion and packaging process.During the slitting of the gauze into slit widths, the blades can create short fibers that the vacuum system picks up.If the vacuum is not set strong enough, then not all of the loose fibers are picked up.It should also be noted that the gauze sponge product is meant to be used without unfolding.If the sponge is unfolded prior to use, fibers entrapped within the folds can float away from the product and fall onto surfaces such as an open incision, cut or wound.As part of continuous improvements, a corrective and preventive action was implemented for linting in the ¿vistec x-ray detectable sponges¿ family on (b)(6) 2017, which includes the lot for which this complaint was issued.Functional testing and visual inspections are being performed according to our current quality standards and inspection procedures.If samples are received, the investigation will be reopened and responded to accordingly.This complaint will be used for qa tracking and trending purposes.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Submission date: 09/06/2018.An investigation was performed for the reported customer complaint: ¿the customer reported that during a head & neck procedure, the device was not intact, leaving sponge particles in the patient's surgical wound.The customer further reports that there was no patient injury.¿ a review of the device history record (dhr) for lot no.17a059262 indicated the product was released meeting all quality standards.All dhrs are reviewed for accuracy prior to product release.In-process procedures are also in place to prevent nonconforming product in the manufacturing process.This ensures components and finished products meet all quality inspection standards.These controls include, but are not limited to: material verification/certification processes, dimensional specifications, statistical samplings, periodic audits, process inspections, machine maintenance/operation and personnel training and certification.Two (2) samples were received for evaluation.Upon removal of the sponges from both packaging trays, containing ten (10) sponges each, a visual inspection was performed.There was no visible lint in the trays nor was there lint falling from the sponges.Potential causes of linting can include: the blades require replacement or sharpening, the sharping stones require replacement or they are not adjusted correctly, or the recommended sharpening of the knives after every roll change was not adhered to.In addition, scalloped blades, vendor changes or material variances could contribute or cause linting.Based on the available information, there is insufficient evidence indicating specifically that any of these scenarios occurred.The reported customer complaint is not confirmed.A root cause could not be determined.However, a formal capa investigation is currently in progress to investigate this issue.This complaint will be utilized for tracking and trending purposes.If information is provided in the future, a supplemental report will be issued.

Brand Name
VISTEC
Common Device Name
GAUZE/SPONGE, INTERNAL, X-RAY DETECTABLE
Manufacturer (Section D)
COVIDIEN
1647 perkins rd
augusta GA 30913
MDR Report Key6862507
Report Number1018120-2017-05095
Device Sequence Number566637
Product Code GDY
UDI-Device Identifier00884521537395
UDI-Public00884521537395
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7318
Device Catalogue Number7318
Device Lot Number17A059262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2018
Initial Date Received by Manufacturer 08/14/2017
Supplement Date Received by Manufacturer08/14/2017
04/04/2018
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date03/13/2018
09/06/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;